Alert archive / New York / Flash Flood Warnings in 2025

Flash Flood Warning 19, NWS Buffalo, NY

July 13, 2025Cattaraugus County, New York

NWS Buffalo, NY issued this flash flood warning at Jul 13, 2025, 4:16 PM EDT for Cattaraugus County, New York. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2025, 4:16 PM EDT (20:16 UTC)
Expired
Jul 13, 2025, 7:44 PM EDT
In force
3 hr
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Flood severity
None

County Cattaraugus County, NY

The radar

The Buffalo radar (KBUF), 58 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 4:45 PM EDTFLASH FLOOD3 N East Otto, NYUtley Road in East Otto closed due to water flowing across the road.
Jul 13, 4:45 PM EDTFLASH FLOOD4 N East Otto, NYHammond Hill Road in East Otto closed due to water flowing across the road.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2025-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 528 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2025-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
528 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

641 
WGUS51 KBUF 132016
FFWBUF
NYC009-140015-
/O.NEW.KBUF.FF.W.0019.250713T2016Z-250714T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Buffalo NY
416 PM EDT Sun Jul 13 2025

The National Weather Service in Buffalo has issued a

* Flash Flood Warning for...
  Northwestern Cattaraugus County in western New York...

* Until 815 PM EDT.

* At 416 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2.5 and 3.5 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of Northwestern Cattaraugus County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 4244 7888 4244 7884 4246 7880 4246 7878
      4246 7877 4245 7870 4235 7880 4239 7892

FLASH FLOOD...RADAR INDICATED

$$

JM
1 follow-up statement
289 
WGUS71 KBUF 132344
FFSBUF

Flash Flood Statement
National Weather Service Buffalo NY
744 PM EDT Sun Jul 13 2025

NYC009-132354-
/O.CAN.KBUF.FF.W.0019.000000T0000Z-250714T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cattaraugus NY-
744 PM EDT Sun Jul 13 2025

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN CATTARAUGUS 
COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed any 
remaining road closures.

&&

LAT...LON 4246 7878 4246 7877 4245 7870 4235 7880
      4239 7892 4244 7888 4244 7887 4244 7884
      4246 7880 4246 7879

$$

JM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 2:12 PM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 13, 2:12 PM EDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
212 PM EDT Sun Jul 13 2025

.SYNOPSIS...
An approaching cold front will generate widespread showers and
thunderstorms through this evening, some of which could produce
strong gusty winds and locally heavy rainfall. In the wake of
the front, drier weather will return along with less humidity.
More heat expected by mid week.

&&

.NEAR TERM /THROUGH MONDAY/...
A very warm and humid airmass resides across the eastern Great Lakes
region this afternoon. An upper level trough over northern Ontario
will move east-northeast help push a cold front into the region.
High moisture content across the region along with strong daytime
heating with dewpoints in the lower 70s resulting in MLCAPE to near
2000 J/kg. Convection increasing quickly along with Lake Erie lake
breeze and ahead of a pre-frontal trough across the Finger
Lakes into the North Country. The deep moisture fields with
precipitable water values in excess of 2 inches will support the
potential for very heavy rain, with the potential for rainfall
rates in excess of 2" per hour, within the heaviest convective
cells. 1-hr FFG of 1.5-2.5" and 3-hr FFG of 2-2.5" extends from
Allegany county to the northern Finger Lakes region, which could
become problematic with slow moving and possible training
storms bringing the elevated risk of localized flash flooding. A
Flood Watch remains in effect for these areas through 5 AM
Monday. Severe risk is also present, despite a relatively weak
shear environment increasing instability and high moisture content
will support the threat for wet microbursts and isolated wind
damaging storms through this evening.

Instability will wane into the evening hours and so will the severe
threat. Training showers and storms could continue through the early
part of tonight with the flash flood threat continuing. Elsewhere,
deep moisture will be present as the cold front slowly works through
the region with showers continuing to be possible overnight.

The upper level trough axis will move through the region with the
cold front finally exiting the eastern edge of the forecast area
Monday. There remains a corridor of deep moisture from the Ohio
Valley into New England, which keeps the chance for showers and
thunderstorms across interior portions of the forecast area. A
convergence zone may develop along the lake plains south of Lake
Ontario and there is a low chance of showers developing by
afternoon. Humidity levels will lower behind the frontal passage.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Primarily zonal mid-level flow across the central to eastern Great
Lakes Monday night will build into a ridge as the next trough dives
south out of the Canadian Rockies and into the northern Plains
Tuesday and into Wednesday. As such, building heights and surface
high pressure will result in drier weather Monday night through
Tuesday night.

A quick paced shortwave trough traveling northeast (across the
central and eastern Great Lakes) within the exit region of the
aforementioned longwave trough Wednesday and Wednesday night will
not only continue to support ample moisture and warmth to advect
northward but also support a weak surface low to pass across the
Great Lakes, supporting increasing chances for showers and
thunderstorms. Additionally as alluded to previously, hot and humid
conditions will be present Wednesday and may warrant heat headlines.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Longwave troughing will be in the midst of crossing the central and
eastern Great Lakes Thursday and Friday before zonal flow returns
for the weekend.

Passage of a shortwave trough and corresponding warm front Thursday
combined with a warm muggy airmass in place will support showers and
thunderstorms to spark. To follow the warm front, a cold front will
pass across the area late Thursday night through Friday continuing
the chances for showers and thunderstorms.

Aforementioned zonal flow will support surface high pressure to
settle in across the Great Lakes for the weekend. However, long
range guidance continues to flip-flop with the pattern and therefore
confidence continues to remain low for a completely dry weekend.
This being said, the forecast resembles a slight chance for a shower
and afternoon thunderstorm with temperatures rebounding back towards
normal with highs in the low 80s.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
A slow-moving cold front will approach our region through this
evening. Coverage of showers and thunderstorms will continue to
increase through this evening (some with locally heavy rainfall
and strong gusty winds). These may produce brief/localized
reductions (mainly in visibility) to MVFR or even IFR...with VFR
conditions otherwise prevailing.

Showers and storms are possible through tonight which may cause
flight restrictions at TAF sites, especially at KROC and KART.
Low-level moisture will pool across the region and stratus is
possible across interior Southern Tier and North Country late
tonight.

Outlook...

Monday and Tuesday...VFR.

Wednesday through Friday...Restrictions possible in scattered
mainly afternoon showers and thunderstorms.

&&

.MARINE...
A slow moving cold front will then bring increasing chances of
showers and thunderstorms through tonight. Special Marine Warnings
may be needed for locally strong winds. Winds will pick up a bit
ahead and with the front, but will still remain well below any
headline criteria.

Behind the front...winds will be fairly light tonight through
Tuesday as high pressure builds in across the lakes.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Flood Watch through late tonight for NYZ003>006-008-013-014-
     021.
MARINE...None.

&&

SYNOPSIS...TMA
NEAR TERM...HSK/TMA
SHORT TERM...EAJ
LONG TERM...EAJ
AVIATION...AR/JJR/TMA
MARINE...AR/HSK/JJR/TMA
Hazardous weather outlook, Jul 13, 2:28 PM EDT, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
228 PM EDT Sun Jul 13 2025

NYZ001-002-007-010>012-019-020-085-141830-
Niagara-Orleans-Jefferson-Northern Erie-Genesee-Wyoming-Chautauqua-
Cattaraugus-Southern Erie-
228 PM EDT Sun Jul 13 2025

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

Slow moving thunderstorms are possible through tonight and may
produce heavy rainfall and localized flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat indicies could reach into the mid 90s Wednesday, especially
along the lake plains and Genesee Valley.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-141830-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
228 PM EDT Sun Jul 13 2025

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003>006-008-013-014-021-141830-
Monroe-Wayne-Northern Cayuga-Oswego-Lewis-Livingston-Ontario-
Allegany-
228 PM EDT Sun Jul 13 2025

...FLOOD WATCH REMAINS IN EFFECT FROM 11 AM EDT THIS MORNING THROUGH
LATE TONIGHT...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat indicies could reach into the mid 90s Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 1:16 AM EDTFlood WatchBUFAllegany, Cayuga, Lewis, Livingston, Monroe, Ontario and 2 more20 hr
Jul 13, 1:59 PM EDTSevere Thunderstorm WarningBUFLewis61 min
Jul 13, 3:23 PM EDTSevere Thunderstorm WarningBUFLewis33 min
Jul 13, 4:02 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis, Oswego58 min

Nearby

Flash Flood Warnings in New York, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.